MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that when the pipeline was released, the distal/middle end was kinked, causing a failure to open.After repeated attempts the device could not be released as normal, so it was replaced.Once the microcatheter was withdrawn, a push-pullwrinkle at the distal coil section was seen.The patient was undergoing surgery for treatment of an unruptured, saccular left ica aneurysm with a max diameter of 34.4mm and a neck diameter of 13mm.Post procedure angiographic results were normal.It was noted that the vessel tortuosity was minimal.There were no related patient symptoms.Less than 50% of the pipeline was deployed when it failed to open.The device was resheathed less than or equal to 2 times.The devices were prepared/flushed as indicated per the ifu.
 
Additional Manufacturer Narrative
The pipeline flex and the catheter were returned for evaluation.The pipeline flex appeared to be stuck at the distal segment of the catheter.For further examination, the pipeline flex was then pushed out from the catheter lumen with difficulty.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (od) of the re-sheathing pad was measured within specifications.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.Bends were found on the pusher near the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.Based on customer's photo, the pipeline flex braid was confirmed to have failure to open at the distal and middle sections.However, based on the returned devices, the pipeline flex was not confirmed to have failure to open as the distal and proximal of the braid were fully opened and moderately frayed.In addition, the middle of the braid appeared to be fully open and no damage.Additionally, the catheter was also confirmed to have catheter damage as the returned catheter appeared to be accordioned at the distal section.From the damages seen on the catheter body (accordioning), pusher (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the attempted to advance the pipeline flex through the catheter against resistance.However, the cause for resistance could not be determined.Possible contributing factors of resistance during delivery include patient tortuous anatomy and lack of continuous flush during procedure.Possible contributing factors of failure to open include damage to the braid and patient tortuous anatomy.The damage to the braid on the ends of the pipeline flex shield is likely the results of the re-sheathing the device more than recommended two times.Per our instructions for use (ifu): "begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.Resheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.The system is designed to allow for 2 full cycles of re-sheathing of the pipeline flex embolization device.Re-sheathing the pipeline flex embolization device more than 2 full cycles may cause damage to the distal or proximal ends of the braid.Discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8765168
Report Number2029214-2019-00685
Device Sequence Number11135373
Product Code OUT
UDI-Device Identifier00847536016569
UDI-Public00847536016569
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2021
Device Model NumberPED-450-35
Device Catalogue NumberPED-450-35
Device Lot NumberA740224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2019
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date07/05/2019
Supplement Report FDA Received Date09/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR